Does trazodone cause hiccups? (+3 factors)
In this article, we will explore whether trazodone can cause hiccups. We will delve into research studies examining the association between the use of trazodone and hiccups. Additionally, we will discuss the risk factors that may increase the likelihood of hiccups with trazodone and the management of hiccups if they occur
Does trazodone cause hiccups?
No, trazodone does not cause hiccups. There is no research available that has reported that trazodone may lead to hiccups. However, it’s important to note that hiccups may occur in some patients receiving trazodone due to the presence of an underlying risk factor, such as concomitant medication or a medical condition.
Trazodone is an antidepressant medication generally used in the management of various conditions, including depression, anxiety, fibromyalgia, and chronic pain. Although it does not commonly cause hiccups, the reported side effects of this medication may include dizziness, nausea, fatigue, headaches, and dry mouth (1).
What does research suggest?
Trazodone exhibits a favorable adverse effect profile, marked by its excellent tolerability. This positions it as an excellent choice, particularly for individuals who may struggle with the side effects commonly linked to other antidepressants (TCAs) (2).
Presently, there is no established evidence linking trazodone to hiccups. This implies that, based on available research and clinical data, trazodone is not commonly associated with such an effect (1).
Nevertheless, individual responses to medication can vary, underscoring the importance for individuals taking trazodone or contemplating it as a treatment option to discuss any concerns or potential side effects with their healthcare providers.
What factors may increase the risk of hiccups while taking trazodone?
Hiccups are not a commonly reported side effect associated with trazodone use. However, several general factors may contribute to hiccups in individuals, and these factors may not necessarily be directly linked to trazodone use. Some of these contributing factors include:
Concurrent Medication Use: The simultaneous use of medications like corticosteroids, antipsychotics, and benzodiazepines alongside trazodone may induce hiccups. It’s important to note that these hiccups may not be directly related to trazodone itself, but they can occur during the course of treatment (4).
Medical Conditions: Individuals with certain underlying medical health conditions, such as gastroesophageal reflux disease (GERD), stroke, a history of brain injury, or meningitis, are at a higher risk of experiencing distressing and continuous hiccups. When trazodone is used in patients with these conditions, hiccups may be reported, but they may not necessarily be attributed to trazodone itself.
Individual sensitivity: Some individuals may be more sensitive to certain medications including trazodone or may have idiosyncratic reactions, leading to certain side effects such as hiccups.
What to do if hiccups occur while taking trazodone?
While trazodone is not typically associated with causing hiccups, if you find yourself experiencing persistent and distressing hiccups while using trazodone, it’s advisable to consult with your healthcare provider.
During the appointment, your healthcare provider will evaluate your overall health and medical history to understand if the hiccups may be linked to trazodone usage. They will review your current medications, including trazodone, to assess any potential contributors to this side effect.
If any risk factors are identified as the cause of your hiccups, your healthcare provider will address them first. This may involve adjusting the dosage, considering an alternative medication, or addressing any underlying issues that could be interacting with trazodone and leading to side effects such as hiccups.
How to manage hiccups while taking trazodone?
Hiccups are usually self-limiting and may subside on their own after some time. However, if you experience persistent hiccups that affect your quality of life, your healthcare provider may recommend some management tips and medications in severe cases. These management tips may include:
- Practice slow and deep breathing exercises to calm the diaphragm.
- Inhale deeply, repeat and hold your breath for intervals to interrupt the hiccup reflex.
- Using a tablespoon of honey or cold water gargling may be effective for some individuals.
- Identify and avoid triggers such as certain medications, spicy foods, or alcohol.
- In severe cases, medications such as chlorpromazine or metoclopramide may be provided to relieve symptoms (3).
In my opinion, trazodone generally does not cause hiccups, and even if they occur during the treatment with this medication, they usually do not require medical intervention. However, in cases where persistent and distressing hiccups occur, seeking medical help is advisable to ensure the safety and efficacy of your treatment.
Was this helpful?
Shin JJ, Saadabadi A. Trazodone. [Updated 2022 Jul 10]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470560/
Rakel RE. The greater safety of trazodone over tricyclic antidepressant agents: 5-year experience in the United States. Psychopathology. 1987;20 Suppl 1:57-63. doi: 10.1159/000284524. PMID: 3321131. https://pubmed.ncbi.nlm.nih.gov/3321131/
Rakel RE. The greater safety of trazodone over tricyclic antidepressant agents: 5-year experience in the United States. Psychopathology. 1987;20 Suppl 1:57-63. doi: 10.1159/000284524. PMID: 3321131. https://pubmed.ncbi.nlm.nih.gov/3321131/ https://pubmed.ncbi.nlm.nih.gov/35732020/
Thompson DF, Landry JP. Drug-induced hiccups. Ann Pharmacother. 1997 Mar;31(3):367-9. doi: 10.1177/106002809703100318. PMID: 9066948. https://pubmed.ncbi.nlm.nih.gov/9066948/